The Annals of Applied Probability

Some strong limit theorems for the largest entries of sample correlation matrices

Deli Li and Andrew Rosalsky

Full-text: Open access

Abstract

Let {Xk,i;i≥1,k≥1} be an array of i.i.d. random variables and let {pn;n≥1} be a sequence of positive integers such that n/pn is bounded away from 0 and ∞. For Wn=max 1≤i<jpn|∑k=1nXk,iXk,j| and Ln=max 1≤i<jpn|ρ̂(n)i,j| where ρ̂(n)i,j denotes the Pearson correlation coefficient between (X1,i,…,Xn,i)' and (X1,j,…,Xn,j)', the limit laws (i) $\lim_{n\rightarrow \infty}\frac{W_{n}}{n^{\alpha}}=0$ a.s. (α>1/2), (ii) lim n→∞n1−αLn=0 a.s. (1/2<α≤1), (iii) $\lim_{n\rightarrow \infty}\frac{W_{n}}{\sqrt{n\log n}}=2$ a.s. and (iv) $\lim_{n\rightarrow \infty}(\frac{n}{\log n})^{1/2}L_{n}=2$ a.s. are shown to hold under optimal sets of conditions. These results follow from some general theorems proved for arrays of i.i.d. two-dimensional random vectors. The converses of the limit laws (i) and (iii) are also established. The current work was inspired by Jiang’s study of the asymptotic behavior of the largest entries of sample correlation matrices.

Article information

Source
Ann. Appl. Probab., Volume 16, Number 1 (2006), 423-447.

Dates
First available in Project Euclid: 6 March 2006

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1141654293

Digital Object Identifier
doi:10.1214/105051605000000773

Mathematical Reviews number (MathSciNet)
MR2209348

Zentralblatt MATH identifier
1098.60034

Subjects
Primary: 60F15: Strong theorems 62H99: None of the above, but in this section

Keywords
Largest entries of sample correlation matrices strong law of large numbers law of the logarithm almost sure convergence

Citation

Li, Deli; Rosalsky, Andrew. Some strong limit theorems for the largest entries of sample correlation matrices. Ann. Appl. Probab. 16 (2006), no. 1, 423--447. doi:10.1214/105051605000000773. https://projecteuclid.org/euclid.aoap/1141654293


Export citation

References

  • Amosova, N. N. (1972). On limit theorems for probabilities of moderate deviations. Vestnik Leningrad. Univ. No. 13 Mat. Meth. Astronom. 3 5--14. (In Russian.) English translation in Vestnik Leningrad Univ. Math. 5 (1978) 197--210.
  • Anderson, T. W. (1984). An Introduction to Multivariate Statistical Analysis, 2nd ed. Wiley, New York.
  • Arratia, R., Goldstein, L. and Gordon, L. (1989). Two moments suffice for Poisson approximations: The Chen--Stein method. Ann. Probab. 17 9--25.
  • Baum, L. E. and Katz, M. (1965). Convergence rates in the law of large numbers. Trans. Amer. Math. Soc. 120 108--123.
  • Donoho, D. L. (2000). High-dimensional data analysis: The curses and blessings of dimensionality. Lecture on August 8, 2000 to the American Mathematical Society ``Math Challenges of the 21st Century.'' Available at http://www-stat.stanford.edu/~donoho/.
  • Hoffmann-Jørgensen, J. (1974). Sums of independent Banach space valued random variables. Studia Math. 52 159--186.
  • Jiang, T. (2004). The asymptotic distributions of the largest entries of sample correlation matrices. Ann. Appl. Probab. 14 865--880.
  • Johnstone, I. M. (2001). On the distribution of the largest eigenvalue in principal components analysis. Ann. Statist. 29 295--327.
  • Lai, T. L. (1974). Limit theorems for delayed sums. Ann. Probab. 2 432--440.
  • Li, D. and Rosalsky, A. (2004). Precise lim sup behavior of probabilities of large deviations for sums of i.i.d. random variables. Internat. J. Math. Math. Sci. 2004 3565--3576.
  • Petrov, V. V. (1995). Limit Theorems of Probability Theory: Sequences of Independent Random Variables. Clarendon Press, Oxford.
  • Rubin, H. and Sethuraman, J. (1965). Probabilities of moderate deviations. Sankhyā Ser. A 27 325--346.